Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 23, 2024, 7:04 AM MDT for 7 counties in Montana. It took effect at Aug 23, 2024, 12:00 PM MDT. It was in force for 8 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2024, 7:04 AM MDT (13:04 UTC)
- In effect from
- Aug 23, 2024, 12:00 PM MDT
- Expired
- Aug 23, 2024, 7:49 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 1:45 PM MDT | TSTM WND GST 58 | 10 Wsw Grant, MT | Mesonet station BRRM8 Brenner RAWS. Time of event is estmated. |
| Aug 23, 2:00 PM MDT | TSTM WND GST 55 | 8 Ne Bannack, MT | Mesonet station MTM14 BLM - Argenta. Time of event is estimated. |
| Aug 23, 2:00 PM MDT | TSTM WND GST 67 | 7 N Dell, MT | Mesonet station MTM16 6.6 N Dell (MT-MESO). |
| Aug 23, 2:15 PM MDT | TSTM WND GST 65 | 7 N Dell, MT | Mesonet station MTM16 6.6 N Dell (MT-MESO). |
| Aug 23, 2:35 PM MDT | TSTM WND GST 52 | 5 Ene Dillon, MT | ASOS station KDLN Dillon Airport. |
| Aug 23, 2:55 PM MDT | TSTM WND GST 55 | 2 Ese Twin Bridges, MT | AWOS station KRVF 1 ESE Twin Bridges. |
| Aug 23, 3:00 PM MDT | NON-TSTM WND GST 57 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Aug 23, 3:45 PM MDT | TSTM WND GST 67 | Monida, MT | Mesonet station MTMQM Monida Pass (MT DOT). |
| Aug 23, 7:00 PM MDT | NON-TSTM WND GST 59 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS85 KMSO 231304 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 704 AM MDT Fri Aug 23 2024 MTZ110-111-240300- /O.NEW.KMSO.FW.W.0004.240823T1800Z-240824T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 704 AM MDT Fri Aug 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: South 15 to 25 mph with gusts up to 45 mph. Higher gusts will be possible in and around thunderstorms this afternoon and evening. * Minimum humidities: 20 to 30 percent && $$
1 follow-up statement
787 WWUS85 KMSO 240149 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 749 PM MDT Fri Aug 23 2024 MTZ110-111-240300- /O.CAN.KMSO.FW.W.0004.000000T0000Z-240824T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 749 PM MDT Fri Aug 23 2024 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. The winds have diminished and the humidity has started to increase this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 1:58 AM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 23, 1:58 AM MDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Missoula MT 158 AM MDT Fri Aug 23 2024 .DISCUSSION... Key Messages: - Thunderstorms return this afternoon. Few strong/severe thunderstorms into early evening, with potential gusts over 60 mph along with hail. - Strong southerly wind gusts 35-45 mph for Lemhi County and southwest Montana today. - Much cooler and showery this weekend. - Frost potential Monday morning, again late next week. Here are the details: Southerly flow really picks up today as a large Pacific trough comes onshore. The first impact will be strong southerly winds (gusts 30-45 mph) late morning through early evening, especially across Lemhi County and southwest Montana. Thunderstorms will also return by early afternoon, quickly spreading northward. Shear and instability parameters will be sufficient for a few strong/severe storms. Isolated severe wind gusts over 60 mph are showing up in some high resolution models, especially along the Divide and in northwest Montana. A secondary threat will be hail. Winds and thunderstorms diminish quickly by sunset. The Pacific trough comes through the Northern Rockies over the weekend with much cooler temperatures (valley highs in the 70s for north-central Idaho and 60s/low 70s across western Montana). It will also be showery and breezy. There is a 30-40% probability of over 0.10 inch of rain for valleys north of I-90, 50-60% from I-90 southward. The heaviest rain totals are forecast for the terrain of north-central Idaho and west-central Montana with average values of 0.25-0.45 inch. The upper level flow becomes zonal (westerly) for Monday afternoon and Tuesday which allows for warming and drying across the Northern Rockies. This flow pattern does allow for gusty westerly winds to potentially mix down to the surface during the afternoon and evening hours. There is good agreement on a trough dropping out of Canada by Wednesday for a chance of showers and a brief cool down. Snow levels drop to 7500 feet in the Glacier Region, thus a light, fresh coat of snow is possible on the higher peaks. Behind the trough, a ridge builds up again (85% chance) with high temperatures warming to seasonable levels, along with drier conditions. Another potential impact is frost. Monday morning will feature a 50-70% probability of frost for the higher valleys along the Divide such as Seeley Lake and Deer Lodge. There is a 10-20% chance for Butte and the Bitterroot Valley. Thursday morning looks to be slightly cooler with frost probabilities of 30% for the Bitterroot Valley, 10-20% for Missoula and Kalispell. && .AVIATION...Southerly winds really pick up late this morning into the afternoon with gusts of 25-40 kts for terminal sites. Shear and instability will also increase as a disturbance lifts across the Northern Rockies and interacts with monsoonal moisture. Scattered thunderstorms look to initiate around 23/20Z and quickly spread northward. Isolated severe wind gusts over 50 kts are showing up in some high resolution models, especially along the Divide and in northwest Montana. A secondary threat will be hail. Southerly winds will be replaced by westerly winds later in the afternoon as a cold front presses west to east across the region. Winds and thunderstorms diminish quickly by sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:15 PM MDT | Special Weather Statement | MSO | Ravalli | 60 min |
| Aug 23, 2:17 PM MDT | Special Weather Statement | MSO | Deer Lodge | 58 min |
| Aug 23, 2:21 PM MDT | Special Weather Statement | MSO | Mineral | 39 min |
| Aug 23, 2:49 PM MDT | Special Weather Statement | MSO | Deer Lodge | 26 min |
| Aug 23, 3:06 PM MDT | Special Weather Statement | MSO | Sanders | 24 min |
| Aug 23, 3:11 PM MDT | Special Weather Statement | MSO | Ravalli | 34 min |
| Aug 23, 3:17 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 28 min |
| Aug 23, 3:19 PM MDT | Special Weather Statement | MSO | Powell | 41 min |
| Aug 23, 3:38 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 37 min |
| Aug 23, 3:41 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 34 min |
| Aug 23, 3:54 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Aug 23, 4:07 PM MDT | Special Weather Statement | MSO | Flathead | 68 min |
| Aug 23, 4:09 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Mineral, Missoula, Sanders | 36 min |
| Aug 23, 4:12 PM MDT | Special Weather Statement | MSO | Sanders | 33 min |
| Aug 23, 4:26 PM MDT | Special Weather Statement | MSO | Sanders | 34 min |
| Aug 23, 4:27 PM MDT | Special Weather Statement | MSO | Sanders | 33 min |
| Aug 23, 4:28 PM MDT | Special Weather Statement | MSO | Sanders | 32 min |
| Aug 23, 4:40 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Missoula, Sanders | 35 min |
| Aug 23, 4:53 PM MDT | Special Weather Statement | MSO | Sanders | 37 min |
| Aug 23, 4:58 PM MDT | Special Weather Statement | MSO | Lincoln | 32 min |
| Aug 23, 4:59 PM MDT | Special Weather Statement | MSO | Lincoln | 31 min |
| Aug 23, 5:01 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
| Aug 23, 5:02 PM MDT | Special Weather Statement | MSO | Flathead | 28 min |
| Aug 23, 5:13 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Lincoln, Sanders | 32 min |
| Aug 23, 5:24 PM MDT | Special Weather Statement | MSO | Lincoln | 51 min |
| Aug 23, 5:38 PM MDT | Special Weather Statement | MSO | Lincoln | 37 min |
| Aug 23, 5:44 PM MDT | Special Weather Statement | MSO | Flathead | 31 min |
| Aug 23, 5:53 PM MDT | Special Weather Statement | MSO | Flathead | 37 min |
Nearby
Red Flag Warnings in Montana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.